Tornadoes · United States · Illinois · 2006

F0 tornado, Bondville to Tolono, Illinois, May 31, 2006

From Bondville to Tolono, this F0 tornado ran 0.4 miles across Champaign County on May 31, 2006, touching down at 2:43 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 31, 2006
Touchdown
2:43 PM CDT (19:43 UTC)
Path length
0.4 miles (0.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Champaign County
Touchdown point
39.950, -88.250
Lift-off point
39.950, -88.230
Record number
588

What the Weather Service recorded

The tornado briefly touched down in a field. No damage or injuries were reported.

The tornado briefly touched down in a field. No damage or injuries were reported.

The tornado touched down in a field. No damage or injuries were reported. The tornado continued into Douglas County.

The tornado briefly touched down in a field. No damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS ILX issued a tornado warning for this county at 19:33 UTC, 10 minutes before the tornado touched down, in force until 20:15 UTC.

Issued (UTC)ExpiredProductOffice
18:32 UTC19:15 UTCSevere Thunderstorm WarningILX
19:33 UTC20:15 UTCTornado WarningILX
20:00 UTC00:00 UTCFlash Flood WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 31, 10:45 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 31, 10:45 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT WED MAY 31 2006

.UPDATE...
SFC ANALYSIS SHOWS WEAK QUASI-STATIONARY BOUNDARY SNAKED NE/SW
ACROSS CENTRAL ILLINOIS THIS MORNING.  NOT MUCH OF AN AIRMASS CHANGE
BEHIND THIS FEATURE... UNTIL YOU GET UP INTO MINNESOTA/WISCONSIN.
ACROSS OUR AREA... THIS BOUNDARY IS DEFINED BY LITTLE MORE THAN A
WIND SHIFT LINE... WITH LOW LEVEL MOISTURE POOLING OUT AHEAD OF IT.

MEANWHILE... ANOTHER REMNANT MCV/MESOLOW IS ALONG THE FRONT OVER
NORTH CENTRAL MISSOURI... THIS FEATURE IS NEARLY STATIONARY... BUT
MAY DRIFT WESTWARD IN TIME... WHILE THE FRONT SLOWLY SLIDES
SOUTHWARD.

CONVECTIVE DEBRIS A PROBLEM ONCE AGAIN... AND IT IS BEGINNING TO
LOOK A LOT LIKE YESTERDAY WHEN CONVECTION DID NOT FIRE UNTIL AFTER 3
PM.  MODIFIED 12Z ILX SOUNDING... AS WELL RUC FORECAST SOUNDINGS...
INDICATE INSTABILITY WILL BE WEAKER THAN YESTERDAY... ON THE ORDER
OF 1200 J/KG.  RUC HAS DONE A GOOD JOB OVER THE PAST TWO DAYS...
WHICH LENDS IT SOME CREDENCE.  IT SEEMS TO HAVE ANALYSED THE
BOUNDARY WELL... AND CAUGHT ON TO THE LOW LEVEL MOISTURE/THETA-E
POOLING AHEAD OF THE BOUNDARY.  SATELLITE IMAGERY SHOWS THE MOST
CLEARING IS ALSO ACROSS THIS AREA... ALLOWING TEMPERATURES TO CLIMB
PRETTY QUICKLY.

BASED ON THESE TRENDS... WILL RE-ADJUST POPS TO FOCUS THEM
ALONG/AHEAD OF OUR BOUNDARY FOR THIS AFTERNOON.  SATELLITE IMAGERY
HINTS AT A FEW CU LINES FINALLY DEVELOPING IN OUR CLEARING AREA
WHERE THE MOISTURE IS POOLED UP.

MAX TEMPS WILL BE KEPT ROUGHLY THE SAME... JUST INCREASING A FEW
DEGREES IN THE EAST AND SOUTHEAST CONSIDERING THE PARTIAL CLEARING.

UPDATED ZFP WILL BE OUT IN JUST A BIT.

&&

.PREV DISCUSSION...
/ISSUED 230AM CDT WED MAY 31 2006/
MAIN FORECAST CONCERN WILL CONTINUE TO BE POPS...AS COLD FRONT
SLOWLY MOVES THROUGH THE AREA OVER THE NEXT 24 TO 36 HOURS.

06Z SURFACE CHART SHOWS NEARLY STATIONARY FRONTAL BOUNDARY
STRETCHING FROM THE GREAT LAKES INTO NORTHERN MISSOURI.  AHEAD OF
THE FRONT...OLD OUTFLOW BOUNDARY EVIDENT FROM NEAR CHICAGO
SOUTHWESTWARD TO COLUMBIA MISSOURI.  ALOFT...UPPER RIDGING STILL
PREVAILS ACROSS THE EASTERN CONUS...HOWEVER RIDGE IS BEGINNING TO
GET FLATTENED SOMEWHAT...AS SEVERAL WEAK IMPULSES TRACK E/NE ACROSS
THE NORTHERN PLAINS AND SOUTHERN CANADA.

SHORT TERM...TODAY THROUGH FRIDAY...
FRONT PROGGED TO SLOWLY DROP INTO CENTRAL ILLINOIS LATER
TODAY...SETTING THE STAGE FOR SCATTERED SHOWERS AND THUNDERSTORMS.
WITH FRONT AND OUTFLOW BOUNDARY IN THE VICINITY...AREAL COVERAGE OF
PRECIP LOOKS TO BE GREATER TODAY THAN IT HAS BEEN THE PAST TWO
DAYS.  WILL GO WITH LIKELY POPS ACROSS MUCH OF THE KILX CWA...EXCEPT
ACROSS THE FAR E AND SE...FURTHER AWAY FROM THE BEST FOCUSING
MECHANISMS.  WITH INCREASED CLOUD COVER AND RAIN CHANCES
TODAY...HIGH TEMPS WILL BE HELD DOWN SEVERAL DEGREES.  00Z NUMERIC
GUIDANCE LOOKS TOO COOL...SO WILL GO A FEW DEGREES ABOVE...WITH
HIGHS MAINLY IN THE LOWER TO MIDDLE 80S.

FRONT CONTINUES ITS GRADUAL SOUTHWARD PROGRESSION TONIGHT...REACHING
THE I-70 CORRIDOR BY 12Z THU.  PRECIP ACROSS THE MIDWEST/PLAINS HAS
BEEN LARGELY DIURNAL FOR THE PAST SEVERAL DAYS...EVEN IN THE
VICINITY OF THE FRONT.  WILL THEREFORE LOWER POPS TO 40 ACROSS THE
BOARD TONIGHT.  MODELS CONTINUE TO INDICATE BOUNDARY HANGING AROUND
SOUTHEAST ILLINOIS THROUGH MUCH OF THE DAY THURSDAY.  WILL ADJUST
POPS TO INCLUDE MENTION OF MORNING PRECIP CHANCES ACROSS THE CENTRAL
ZONES...LINGERING INTO THE AFTERNOON ACROSS THE SE.

LONG TERM...SATURDAY THROUGH TUESDAY...
IN THE EXTENDED...NW UPPER FLOW PATTERN PREVAILS ACROSS THE MIDWEST
THIS WEEKEND...WITH RIDGING SLOWLY BUILDING BACK INTO THE REGION BY
THE MIDDLE OF NEXT WEEK.  BIG QUESTION OVER THE WEEKEND WILL BE
WHETHER OR NOT SHORT-WAVE ENERGY RIDING UP AND OVER DEVELOPING
CENTRAL PLAINS RIDGE WILL AFFECT THE WEATHER ACROSS ILLINOIS.
MODELS STILL IN DISAGREEMENT WITH THE FINER DETAILS...BUT THE
OVERALL TREND LOOKS DRY THROUGH MONDAY.  AFTER THAT...ECMWF/GFS BOTH
DROP A MORE SIGNIFICANT WAVE AND ACCOMPANYING COLD FRONT INTO THE
GREAT LAKES ON TUESDAY.  WILL INCREASE CLOUD COVER AND INTRODUCE A
20 POP AT THAT TIME.  NO OTHER CHANGES MADE TO THE EXTENDED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HARDIMAN/BARNES
Hazardous weather outlook, May 31, 11:20 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CDT WED MAY 31 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1120 AM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT HAS MOVED INTO THE AREA AND WILL COMBINE
WITH THE WARM AND MOIST AIR TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION TODAY AND INTO TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS.

THE MOST LIKELY AREAS FOR THUNDERSTORMS WILL BE IN A BAND SOUTH
OF A LINE FROM BLOOMINGTON TO HAVANA... AND NORTH OF THE
INTERSTATE 70 CORRIDOR... INCLUDING CITIES AND TOWNS ALONG THE
I-72 CORRIDOR. SKIES HAVE SHOWN SOME PARTIAL CLEARING WITHIN THIS
BAND... WHICH IS JUST AHEAD OF THE FRONT. SURFACE OBSERVATIONS INDICATE
MOISTURE AND INSTABILITY HAS BEEN POOLING IN THIS AREA AS WELL.
STORMS ARE EXPECTED TO BE SCATTERED... AND RATHER LOCALIZED...
SIMILAR TO THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON THURSDAY AND
BRING ONE MORE DAY OF SCATTERED THUNDERSTORMS TO CENTRAL AND
SOUTHEAST ILLINOIS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THIS EVENING.

HARDIMAN

In the hours before

Local storm report, May 31, 2:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TORNADO          3 S PESOTUM             39.87N 88.27W
05/31/2006                   DOUGLAS            IL   LAW ENFORCEMENT

            TORNADO SIGHTED JUST WEST OF INTERSTATE 57 NEAR MILE
            MARKER 217 BY STATE POLICE.

0236 PM     TORNADO          SADORUS                 39.97N 88.35W
05/31/2006                   CHAMPAIGN          IL   EMERGENCY MNGR

            TORNADO SIGHTED BY TRAINED SPOTTER.

&&

GOETSCH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

7.7 hours before the tornado, 38 km from the path. May 31, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 805 joules per kilogram, CIN -50, lifted condensation level 795 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -1 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-50 J/kg
Surface CAPE
477 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

4.3 hours after it, 38 km from the path. June 1, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 495 joules per kilogram, CIN -31, lifted condensation level 865 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -57 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
661 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the touchdown began at 19:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:25 UTCTORNADO1 Sw BementPiatt, ILREPORTED BY TRAINED SPOTTER TO EMERGENCY MANAGER. NO DAMAGE.
19:34 UTCTORNADO3 S PesotumDouglas, ILTORNADO SIGHTED JUST WEST OF INTERSTATE 57 NEAR MILE MARKER 217 BY STATE POLICE.
19:34 UTCTORNADO4 N TuscolaDouglas, ILTORNADO SIGHTED JUST WEST OF INTERSTATE 57 NEAR MILE MARKER 217 BY STATE POLICE.
19:36 UTCTORNADOSadorusChampaign, ILTORNADO SIGHTED BY TRAINED SPOTTER.
19:56 UTCTSTM WND DMG2 Sse SadorusChampaign, IL2 FOOT DIAMETER TREES BLOWN DOWN. WITNESSED BY A SHERIFF DEPUTY. FROM COUNTY ESDA
21:30 UTCFLASH FLOOD6 Nw TuscolaDouglas, IL1450N 650E FLOODED AND OTHER RURAL ROADS NEARBY. REPORTED BY DOUGLAS COUNTY SHERIFF.
21:40 UTCFLASH FLOOD2 Sw PesotumChampaign, ILSEVERAL RURAL ROADS FLOODED IN SOUTHWEST CHAMPAIGN COUNTY. 5.50 INCHES OF RAIN MEASURED. REPORTED BY WCIA-TV.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 31, 2006

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 313:15 PM EDTF0White, IN7.150
May 312:20 PM CDTF0Champaign, IL1.250
May 312:25 PM CDTF0Piatt, IL0.430
May 312:33 PM CDTF0Champaign, IL0.450
May 312:34 PM CDTF0Douglas, IL0.650
May 312:39 PM CDTF0Douglas, IL1.050
May 312:39 PM CDTF0Douglas, IL0.650
May 312:39 PM CDTF0Douglas, IL0.650
May 312:41 PM CDTF0Douglas, IL0.130
May 314:32 PM MDTF0Weld, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.